Almost everywhere convergence of weighted averages. (English) Zbl 0736.28008

Given a sequence \((\mu_ n)\) of probability measures on \(Z\), and an invertible measure-preserving transformation \(\tau\) of a probability space \((X,\beta,m)\), the averages \(\mu_ nf(x)=\sum^{\infty}_{k=- \infty}\mu_ n(k)f(\tau^ kx)\) are bounded operators on \(L^ p(m)\), \(1\leq p\leq\infty\). Sufficient conditions are given in terms of the Fourier transforms \((\hat\mu_ n(\gamma))\) on \(T=\{\gamma:|\gamma|=1\}\) for the a.e. convergence of \(\mu_ nf(x)\) for all \(f\in L^ p(m)\), \(1<p\leq\infty\). In particular, if \(\lim_{n\to\infty}\sum^{\infty}_{k=-\infty}|\mu_ n(k)-\mu_ n(k-1)|=0\), then there exists a subsequence \((\mu_{n_ m})\) such that for all systems \((X,\beta,m,\tau)\) and \(f\in L^ p(m), 1<p\leq\infty\), \(\lim_{n\to\infty}\mu_{n_ m}f(x)\) exists a.e. If \(\mu_ n=\mu^ n\) for some fixed strictly aperiodic finitely supported measure \(\mu\), then \((n_ m)\) can be any subsequence with \(n_{m+1}>n^{\beta}_ m\) for some \(\beta>1\). Related theorems, examples, and generalizations to group actions are also described.


28D05 Measure-preserving transformations
Full Text: DOI EuDML


[1] Akcoglu, M., del Junco, A.: Convergence of averages of point transformations. Proc. Am. Math. Soc.49, 265-266 (1975) · Zbl 0278.28011
[2] Bellow, A., Losert, V.: The weighted pointwise ergodic theorem and the individual ergodic theorem along subsequences. Trans. Am. Math. Soc.288, 307-345 (1985) · Zbl 0619.47004 · doi:10.1090/S0002-9947-1985-0773063-8
[3] Bellow, A., Jones, R., Rosenblatt, J.: Convergence for moving averages. Ergodic Theory Dyn. Syst.10, 43-62 (1990) · Zbl 0674.60035 · doi:10.1017/S0143385700005381
[4] Bourgain, J.: On the maximal ergodic theorem for certain subsets of the integers. Isr. J. Math.61, 39-72 (1988) · Zbl 0642.28010 · doi:10.1007/BF02776301
[5] Calderón, A.P.: Ergodic theory and translation-invariant operators. Proc. Natl. Acad. Sci. USA59, 349-353 (1968) · Zbl 0185.21806 · doi:10.1073/pnas.59.2.349
[6] Déniel, Y.: On a.s. Cesàro-? convergence for stationary or orthogonal random variables. J. Theor. Probab.2, 475-485 (1989) · Zbl 0684.60014 · doi:10.1007/BF01051879
[7] Duoandikoetxea, J., Rubio de Francia, J.: Maximal and singular integral operators via Fourier transform estimates. Invent. Math.84, 541-561 (1986) · Zbl 0568.42012 · doi:10.1007/BF01388746
[8] Derriennic, Y.: Personal communication
[9] Emerson, W.R.: The pointwise ergodic theorem for amenable groups. Am. J. Math.96, 472-487 (1974) · Zbl 0296.22009 · doi:10.2307/2373555
[10] Foguel, S.R.: On iterates of convolutions. Proc. Am. Math. Soc.47, 368-370 (1975) · Zbl 0299.43004 · doi:10.1090/S0002-9939-1975-0374816-X
[11] Foguel, S.R.: Iterates of a convolution on a non-abelian group. Ann. Inst. Henri Poincaré11, 199-202 (1975) · Zbl 0312.60004
[12] Huang, Y.: Random sets for the pointwise ergodic theorem. Ph.d. Thesis, Northwestern University: 1989
[13] Kahane, J.-P.: Some random series of functions, 2nd ed. Cambridge: Cambridge University Press 1985 · Zbl 0571.60002
[14] Pier, J.-P.: Amenable locally compact groups. New York: John Wiley and Sons 1984 · Zbl 0597.43001
[15] Petrov, V.V.: Sums of independent random variables. (Ergeb. Math., Grenzgeb., vol. 82) Berlin Heidelberg New York: Springer 1975 · Zbl 0322.60043
[16] Rosenblatt, J.: Ergodic and mixing random walks on locally compact groups. Math. Ann.257, 31-42 (1981) · Zbl 0459.60006 · doi:10.1007/BF01450653
[17] Rosenblatt, J.: Ergodic group actions. Arch. Math.47, 263-269 (1986) · Zbl 0583.28006 · doi:10.1007/BF01192003
[18] Stein E.M.: On the maximal ergodic theorem. Proc. Natl. Acad. Sci. USA47, 1894-1897 (1961) · Zbl 0182.47102 · doi:10.1073/pnas.47.12.1894
[19] Tempelman, A.A.: Ergodic theorems for general dynamical systems. Sov. Math. Dokl.8, 1213-1216 (1967) · Zbl 0172.07303
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.